Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 52, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at May 5, 2003, 5:54 AM CDT for DeKalb County, Marshall County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 5:54 AM CDT (10:54 UTC)
- Expired
- May 5, 2003, 6:15 AM CDT
- In force
- 21 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties DeKalb County, AL, Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 51 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1869 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
251
WUUS54 KHUN 051054
SVRHUN
ALC049-095-051115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
552 AM CDT MON MAY 5 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DEKALB COUNTY IN NORTHEAST ALABAMA
MARSHALL COUNTY IN NORTHEAST ALABAMA
* UNTIL 615 AM CDT
* AT 552 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES NORTH OF GUNTERSVILLE...MOVING EAST
AT 35 MPH. THIS STORM PRODUCED NICKEL SIZED HAIL EARLIER IN MORGAN
COUNTY.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...FYFFE...
GRANT...LAKEVIEW...PINE RIDGE...POWELL...RAINSVILLE...SHILOH AND
SYLVANIA.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. MOVE IMMEDIATELY TO A STORM SHELTER...BASEMENT...OR STURDY
STRUCTURE IF A TORNADO IS SPOTTED.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE ADVANCE WARNING.
LAT...LON 3433 8633 3450 8637 3455 8615 3451 8614
3452 8610 3448 8609 3448 8601 3460 8582
3442 8576
$$
SCHAUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:50 AM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 5, 2:50 AM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 250 AM CDT MON MAY 5 2003 WILL BE UPDATING ZONES SHORTLY DUE TO INCREASING LOW LEVEL JET AND INFLOW INTO MIDDLE TENNESSEE STORMS...RESULTING IN FORECAST AREA (FA) LIKELY REACHING WIND ADVISORY CRITERIA UNTIL NOON CDT TODAY. ZONE UPDATE WILL BE FORTHCOMING. .HUN...WIND ADVISORY FOR NORTHERN ALABAMA UNTIL NOON CDT. TROUTMAN
Hazardous weather outlook, May 5, 5:00 AM CDT, 54 minutes before
ALZ001>010-016-051800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 500 AM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... ...A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTH ALABAMA EXCEPT FOR CULLMAN AND DE KALB COUNTIES UNTIL 11 AM CDT THIS MORNING... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST THROUGH NORTHERN MISSISSIPPI INTO NORTHWEST ALABAMA BY MID MORNING. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE THIS MORNING. ANOTHER LINE OF STRONG TO SEVERE STORMS WILL FOLLOW THE FIRST AREA BY LATE MORNING INTO NORTH ALABAMA. YOU CAN EXPECT THE SEVERE WEATHER THREAT TO CONTINUE INTO THE AFTERNOON HOURS ACROSS NORTH ALABAMA. LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 60 MILES AN HOUR...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND A FEW TORNADOES ARE POSSIBLE. THE SEVERE WEATHER THREAT WILL LIKELY CONTINUE INTO THE EVENING ACROSS THE AREA AS STRONG TO SEVERE STORMS ARE EXPECTED TO CONTINUE TO DEVELOP. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... A STATIONARY FRONTAL BOUNDARY ACROSS THE TENNESSEE VALLEY WILL KEEP THE WEATHER ACTIVE ACROSS THE REGION THROUGH AT LEAST WEDNESDAY. FLASH FLOODING COULD BECOME AN ADDITIONAL THREAT BY WEDNESDAY IF THUNDERSTORM COMPLEXES REPEATEDLY MOVE ACROSS THE AREA DURING THE EARLY PART OF THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED TODAY DUE TO THE TORNADO WATCH IN EFFECT. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY TO BE NEEDED INTO TONIGHT AND THEN AGAIN ON BY TUESDAY AFTERNOON. STAY TUNED FOR FURTHER WEATHER UPDATES CONCERNING THIS DANGEROUS WEATHER SITUATION. TROUTMAN
In the hours before
Special weather statement, May 5, 4:43 AM CDT, 1 hour 11 minutes before
ALZ001>010-016-051600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 443 AM CDT MON MAY 5 2003 ...TORNADO WATCH NUMBER 247 IS IN EFFECT UNTIL 11 AM CDT FOR ALL OF NORTH ALABAMA EXCEPT FOR CULLMAN AND DE KALB COUNTIES... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST AND NORTHEAST OUT OF MISSISSIPPI TOWARD NORTH ALABAMA BY MID MORNING. THERE WILL BE AN INCREASED THREAT WITHIN THE NEXT FEW HOURS OF SEVERE WEATHER...WHICH COULD INCLUDE...DAMAGING WINDS... LARGE HAIL AND ISOLATED TORNADOES. PLEASE STAY TUNED TO LOCAL TELEVISION...RADIO AND NOAA WEATHER RADIO FOR LATER STATEMENTS AND UPDATES REGARDING THIS RAPIDLY DEVELOPING WEATHER SITUATION. TROUTMAN
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:16 AM CDT | Severe Thunderstorm Warning | HUN | Morgan | 29 min |
| May 5, 5:23 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 52 min |
| May 5, 11:38 AM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 22 min |
| May 5, 12:13 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Morgan | 17 min |
| May 5, 12:19 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 26 min |
| May 5, 12:45 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 35 min |
| May 5, 12:56 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 34 min |
| May 5, 1:10 PM CDT | Tornado Warning | HUN | Cullman | 20 min |
| May 5, 1:25 PM CDT | Tornado Warning | HUN | Marshall | 25 min |
| May 5, 1:38 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 37 min |
| May 5, 1:55 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 35 min |
| May 5, 2:01 PM CDT | Severe Thunderstorm Warning | HUN | Limestone | 29 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.